Kentucky, 2004

Tornado and Flash Flooding in Kentucky, May 30, 2004

May 30, 2004 · NWS LMK · 23 events in 13 counties and zones

12 hail, 6 flash flood, 4 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$350,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 30, 1:30 PM EST, 1 hour earlier.

Area forecast discussion, May 30, 1:30 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT SUN MAY 30 2004

...STRONG TO SEVERE STORMS POSSIBLE THIS AFTERNOON AND OVERNIGHT...

...A TORNADO WATCH IS IN EFFECT UNTIL 8 PM EDT...

SURFACE ANALYSIS EARLY THIS AFTERNOON SHOWS A WARM FRONT EXTENDING
FROM NEAR JACKSON...NORTHWEST ACROSS CINCINATTI...TOWARDS
INDIANAPOLIS. STRONG STORMS HAVE MOVED FROM CENTRAL INTO EASTERN
KENTUCKY. ACROSS SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY...PARTLY
CLOUDY SKIES HAVE ALLOWED RAPID DESTABILIZATION. SCATTERED SEVERE
STORMS HAVE DEVELOPED ACROSS PORTIONS OF SOUTH CENTRAL INDIANA...AND
ARE EXPECTED ACROSS WEST CENTRAL KENTUCKY DURING THE EVENING HOURS.

STRONG UPPER LEVEL TROUGH WILL BECOME NEGATIVELY TILTED AND WILL
MOVE INTO THE LOWER MISSOURI VALLEY OVERNIGHT. STRONG LINEAR FORCING
WILL AID IN DEVELOPING A SQUALL LINE THAT WILL MOVE ACROSS REGION
DURING THE LATE EVENING HOURS AND OVERNIGHT. WITH STRONG MID-LEVEL
WINDS...BOW ECHOS AND WIDESPREAD DAMAGING WINDS ARE LIKELY WITH THIS
SQUALL LINE.

AS FRONT PASSES OUT OF EASTERN KENTUCKY EARLY TOMORROW...MUCH LOWER
DEWPOINTS WILL BRING RAPID CLEARING DURING THE AFTERNOON FROM WEST
TO EAST. MUCH LOWER DEWPOINTS WILL ALLOW COOLER TEMPERATURES FOR
TUESDAY.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...TORNADO WATCH UNTIL 8 PM EDT.
KY...TORNADO WATCH FOR WEST CENTRAL KENTUCKY THROUGH 8 PM EDT.

&&

DENMAN
Hazardous weather outlook, May 30, 12:30 PM EST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
130 PM EDT SUN MAY 30 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-310900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
130 PM EDT (1230 PM CDT) SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE STORM PREDICTION CENTER HAS PLACED THE WESTERN PORTION OF THE
OUTLOOK ARE IN A MODERATE RISK FOR SEVERE WEATHER THIS AFTERNOON AND
OVERNIGHT WHILE THE EASTERN PORTION OF THE OUTLOOK AREA IS IN A
SLIGHT RISK. THE DIVISION IS BASICALLY ALONG INTERSTATE 65.

A LATE SPRING STORM SYSTEM WILL MOVE INTO THE UPPER MISSISSIPPI
VALLEY TONIGHT. THIS SYSTEM WILL SPAWN A STRONG COLD FRONT WHICH
WILL SWEEP ACROSS THE OUTLOOK AREA. STORMS ARE EXPECTED TO DEVELOP
AHEAD OF THE APPROACHING COLD FRONT THIS AFTERNOON.THE COMBINATION
OF STRONG WIND SHEAR...INSTABILITY AND LINEAR LIFT ASSOCIATED WITH
THE FRONT WILL TRIGGER A SQUALL LINE WITH EMBEDDED SUPERCELL STORMS
AND THE POTENTIAL FOR ISOLATED TORNADOES THIS AFTERNOON AND TONIGHT.
SEVERE STORMS MAY INHABIT THE ENTIRE LENGTH OF THE LINE ACROSS
SOUTHERN INDIANA AND CENTRAL KENTUCKY AND PRODUCE WIDESPREAD WIND
DAMAGE. LARGE HAIL ASSOCIATED WITH SUPERCELLS IS LIKELY AS WELL.

ALTHOUGH THE STORMS WILL BE FAST MOVING SOME MAY PRODUCE VERY HEAVY
RAIN IN A SHORT PERIOD OF TIME SO LOCAL FLOODING WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND TONIGHT.

DK

In the hours before

Special weather statement, May 30, 11:08 AM EST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1208 PM EDT SUN MAY 30 2004

KYZ037-042-043-301701-
BOURBON KY-HARRISON KY-NICHOLAS KY-
INCLUDING THE CITY OF...CYNTHIANA
1208 PM EDT SUN MAY 30 2004

THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE ACROSS HARRISON...
NICHOLAS...AND BOURBON COUNTIES THROUGH 1 PM EDT. DOPPLER RADAR HAS
ESTIMATED THAT AROUND ONE INCH HAD ALREADY FALLEN BY NOON TIME.
ADDITIONAL RAINFALL AMOUNTS MAY TOTAL UP TO ONE INCH BEFORE THE
THUNDERSTORMS MOVE EAST BY 1 PM EDT. WITH THIS HEAVY RAIN...SMALL
STREAMS MAY OVERFLOW THEIR BANKS...AND STANDING WATER MAY MAKE
ROADS SLICK. MOTORISTS SHOULD USE CAUTION.

JSD
Local storm report, May 30, 1:55 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
255 PM EDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0235 PM     FUNNEL CLOUD     DUBOIS                  38.45N 86.80W
05/30/2004                   DUBOIS             IN   TRAINED SPOTTER

            CONFIRMED FUNNEL CLOUD. ALSO LARGE LIMBS DOWN.

&&

WAIDLEY
Local storm report, May 30, 2:29 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
329 PM EDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0323 PM     FUNNEL CLOUD     3 S FRENCH LICK         38.50N 86.62W
05/30/2004                   ORANGE             IN   FIRE DEPT/RESCUE

            CONFIRMED FUNNEL CLOUD ALONG HIGHWAY 145 MOVING
            NORTHEAST.

&&

WAIDLEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 hail, 6 flash flood, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Logan

When
May 30, 2:30 PM EST
Where
Logan County, Lewisburg
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.983, -86.933

Thunderstorm Wind, Jefferson

When
May 30, 2:50 PM EST
Where
Jefferson County, Louisville
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
38.233, -85.783

At 34th and Rudd Streets, there was some shingle and chimney damage to houses. There was also extensive damage to trees and power lines.

Hail, Henry

When
May 30, 3:35 PM EST
Where
Henry County, Eminence
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
38.367, -85.183

Hail, Anderson

When
May 30, 3:42 PM EST
Where
Anderson County, Lawrenceburg
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
38.033, -84.900

Hail, Shelby

When
May 30, 3:55 PM EST
Where
Shelby County, Simpsonville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.217, -85.350

Hail, Woodford

When
May 30, 4:00 PM EST
Where
Woodford County, Versailles
Measured
1.25 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.050, -84.733

Hail, Shelby

When
May 30, 4:00 PM EST
Where
Shelby County, Simpsonville
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
38.217, -85.350

Hail, Shelby

When
May 30, 4:08 PM EST
Where
Shelby County, Shelbyville
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
38.217, -85.233

Thunderstorm Wind, Jefferson

When
May 30, 4:10 PM EST
Where
Jefferson County, Fairdale
Measured
70 kt (81 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$150,000
Reported by
NEWSPAPER
Coordinates
38.100, -85.767

At the Autumn Lake mobile home park, around six mobile homes received extensive damage. A man was taken to the hospital with a back injury. Numerous trees were downed.

Tornado, Jefferson

When
May 30, 4:27 PM EST to 4:28 PM EST
Where
Jefferson County, 3 mi SSE of Fern Creek
Rating
F0
Path length
0.3 mi
Path width
30 yd
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
38.117, -85.567

A weak tornado touched down just east of Bardstown Road near the entrance to the Glenmary subdivision. Significant large tree damage occurred. Roofs showed minor structural damage, but most damage was due to structures being hit by falling trees. The tornado lifted just east of the subdivision, and a funnel cloud was reported near the Gene Snyder Freeway and Billtown Road.

Hail, Shelby

When
May 30, 4:40 PM EST
Where
Shelby County, 1 mi S of Shelbyville
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
38.200, -85.233

Hail, Shelby

When
May 30, 4:50 PM EST
Where
Shelby County, Graefenburg
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
38.150, -85.017

Hail, Mercer

When
May 30, 4:55 PM EST
Where
Mercer County, 2 mi N of Harrodsburg
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.783, -84.850

Thunderstorm Wind, Jessamine

When
May 30, 4:55 PM EST
Where
Jessamine County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.867, -84.567

Trees were downed.

Flash Flood, Oldham

When
May 30, 5:15 PM EST to 6:00 PM EST
Where
Oldham County, Crestwood
Reported by
LAW ENFORCEMENT
Coordinates
38.399, -85.448 (the zone’s center; the record gives no point)

Numerous roads were closed in the city by high water.

Flash Flood, Oldham

When
May 30, 5:15 PM EST to 6:00 PM EST
Where
Oldham County, La Grange
Reported by
LAW ENFORCEMENT
Coordinates
38.399, -85.448 (the zone’s center; the record gives no point)

Numerous roads were closed.

Thunderstorm Wind, Fayette

When
May 30, 5:29 PM EST
Where
Fayette County, 5 mi NNE of Blue Grass Lex Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.100, -84.567

A 58 mph wind gust was reported near Masterson Station Park.

Hail, Madison

When
May 30, 5:29 PM EST
Where
Madison County, Richmond
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.750, -84.300

Flash Flood, Scott

When
May 30, 6:00 PM EST to 8:30 PM EST
Where
Scott County, Georgetown
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
38.292, -84.584 (the zone’s center; the record gives no point)

Numerous streets in the city were flooded. Some homes were flooded in the Bradford subdivision.

Flash Flood, Madison

When
May 30, 6:19 PM EST to 8:00 PM EST
Where
Madison County, Richmond
Reported by
LAW ENFORCEMENT
Coordinates
37.720, -84.278 (the zone’s center; the record gives no point)

Numerous roads were flooded.

Flash Flood, Scott

When
May 30, 6:30 PM EST to 8:30 PM EST
Where
Scott County, Countywide
Reported by
NEWSPAPER
Coordinates
38.292, -84.584 (the zone’s center; the record gives no point)

Many areas throughout the county were flooded and many roads were closed, including Lyle Road, Luke Road in Sadieville, and U.S. 25 South at 3 Mile Bridge. Flooding on Elkhorn Creek prompted an evacuation of the Elkhorn Creek Trailer Park.

Hail, Clark

When
May 30, 6:55 PM EST
Where
Clark County, Winchester
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
37.983, -84.183

Flash Flood, Clark

When
May 30, 7:00 PM EST to 7:30 PM EST
Where
Clark County, Winchester
Reported by
AMATEUR RADIO
Coordinates
37.971, -84.147 (the zone’s center; the record gives no point)

Highway 89 and Ruckersville Road were flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyThe tornado archive for Kentucky, 2004Warnings in Kentucky, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396683, 5396773, 5396684, 5396685, 5396686, 5396687, 5396688, 5396689, 5396774, 5396772, 5396690, 5396691, 5396692, 5396693, 5396694, 5396695, 5396696, 5396697, 5396698, 5396769, 5396775, 5396770, 5396771.